Thursday, 7 October 2010

A Spoonful of Sugar

I'm taking some time at the moment to write an article which I hope will be accepted for inclusion  in one of my profession's journals.  After all preparing posts for my blog has given lots of practice in writing in a style that will be just right in an learned academic publication.  Everything I've said here  is rigourously researched and verified and of course gets the intellectual juices flowing.

What interests me is not, surprisingly, demonstrating the physical existence of the pudding tummy. This is the shy and elusive second stomach that kicks into play, ensuring that there is always room for desert even after a hungry horse sized main course. There is,experientially, conclusive evidence that this exists beyond reasonable doubt. I'm writing with the hope that I'll convince members of my profession that they cannot ignore the effects that medication has on a person's ability to function properly.

This is a topic close to my heart. I am perhaps more fulfilled than at any other time in my life and I do not hide my belief that anti-depressants have been instrumental in helping me overcome mental illness although it's also down to my own work too. But I have also seen medication in a different light. I viewed my use of large doses of painkillers where I sprained my ankle badly as detrimental after a couple of weeks and attributed feeling ill to their extended use. It was difficult to put this point across to my otherwise helpful GP, who I believe was starting to view me as a memeber of the awkward squad.

So I am trying to persuade other occupational therapists, that we have a role in supporting people to make informed decisions about their medication, helping them to take it if they wish to but have difficulty doing so. However, if they've had all the relevant information and decide that pills and potions are not for them we should be well placed to support them with this decision, perhaps acting as their advocate or providing alternative strategies to manage their illness.

No comments:

Post a Comment